"I STARTED TO SUSPECT THAT BOTOX WAS THE CULPRIT."
Hello, I’d like to share my experience, in case it would be helpful to someone else. I received 20 units of Botox for the first and only time for cosmetic reasons for wrinkles between my eyebrows (11’s) on 7/26/19. I was injected by my dermatologist. The day after the injections, I experienced a sudden onset of extreme nausea, and a headache. It eased up a little in the following days, but never really went away.
The following 6 weeks after my injections, I started to experience increasing dizziness, occasional intense vertigo, headaches and continuing nausea. Around week 6, my left arm went completely numb like pins and needles, this was in the middle of the day, and lasted for several hours. My headaches also started to feel really unusual. It was like a "pressure" behind my eyes.
At week 7, I went to my doctor who prescribed me antibiotics, and also steroids thinking it might be a sinus infection. During the course of that next week (while I was on the antibiotics) my headaches got worse and I started to develop a slew of other symptoms...a neck pain that radiated up and around my neck in waves, a now continuous "dull" headache, along with waves of head pain that felt like an “ice cream headache”. I also had intense pressure that radiated up the sides and around the front part of my head, my ears were plugged and I had jaw pain. Some of the milder symptoms I experienced on and off were: aching/weakness in my right leg, on and off tingling in my left arm, issues with swallowing (not trouble swallowing, just “lazy” swallowing...like food wasn’t making it all the way down my esophagus”) and lastly, tinnitus. I should also mention that right after the injections, I thought that the vertical vein in my forehead, from the center of my forehead up to hairline, appeared to be darker then before. Also, for a number of weeks that area was tender and sore when I touched it. Strangely, it was not the area that was injected. Around that time, I started to suspect that Botox was the culprit. My doctor ordered a CT scan, which ruled out a sinus infection, and blood tests were normal. Later, I saw a neurologist who ordered an MRI, which was also normal. The dermatologist who injected me was very supportive, and reported my experience to Allergan, but she also said she had never had this experience with any other patients, or had even heard of this happening to anyone before.
I also reported my experience to FDA. At 16 weeks out my symptoms improved little by little. I was still dealing with mild dull headaches, less intense waves of nausea and dizziness, and the waves of "pressure" in my head/ears/jaw had also become less frequent and painful.
Around 4.5 months out, I had a few weeks where I felt almost back to normal. But, unfortunately, right at 5 months out, I got worse again. My remaining worst symptom was being nauseated. This was accompanied by a horrible restless, and uneasy feeling. That feeling was concentrated in my legs, but I also felt it in my "core" if that makes sense. I noticed that this feeling improved with walking or exercise. The swallowing issues and head pressure also seemed to improve with walking. Now, at 9 1/2 months out, I'm still dealing with headaches, being nauseated, an occasional feeling of a lump and regurgitating in my esophagus, which doesn't bother me as much now. However, the most annoying for me is a feeling that is just like the description I've read for Restless Leg Syndrome. I have an aching, unsettled feeling (like I want to jump out of my skin) mostly in my legs, but also in my arms and core when it is particularly bad. Fortunately, I've definitely had some weeks where I have felt almost back to normal, but then it's followed by a bad week or two. I've noticed that this very closely follows my menstrual cycle...I feel bad on the day I ovulate, then progressively worse until I get my period, and then it subsides. It's not like I'm in any major pain anymore, just persistent discomfort. Exercising in the morning continues to makes me feel better, but I definitely feel worse when I have sugar, caffeine, or alcohol. So, none of that for me! Hopefully, as I come up on a year post, I will start to feel even better. I have heard from others in my situation, that the first year of Botox illness is the worst. *post date differs from the actual date that the author wrote, which was: 01/12/2020.